When there does not seem to be a connection with a disorder of the inner ear or auditory nerve, the tinnitus is called nonotic (i.e. not otic). In some 30% of tinnitus cases, the tinnitus is influenced by the somatosensory system, for instance people can increase or decrease their tinnitus by moving their face, head, or neck.[27] This type is called somatic or craniocervical tinnitus, since it is only head or neck movements that have an effect.[25]
If you are living with tinnitus, contact the Sound Relief Hearing Center. We are the tinnitus experts you need to experience the best possible outcome with your tinnitus treatment. To learn more about us, please browse our website or give us a call at 720-259-9962. You can also schedule an appointment online to meet with one of our tinnitus specialists. We look forward to hearing from you!
Pulsatile tinnitus: This problem usually is related to blood flow, either through normal or abnormal blood vessels near the ear. Causes of pulsatile tinnitus include pregnancy, anemia (lack of blood cells), overactive thyroid, or tumors involving blood vessels near the ear. Pulsatile tinnitus also can be caused by a condition known as benign intracranial hypertension (an increase in the pressure of the fluid surrounding the brain).
This personalized solution offers a selection of tinnitus relief sounds to support common management approaches. The flexible programming provides sound stimulation through select auditory options that can ease the effects of tinnitus. The sounds offer a variety of customized options and are used in conjunction with tinnitus retraining therapy to provide instructional counseling.
There are, however, excellent tools to help patients manage their condition; treatments that reduce the perceived intensity, omnipresence, and burden of tinnitus. These currently available treatments are not “cures” — they neither repair the underlying causes of tinnitus, nor eliminate the tinnitus signal in the brain. Instead, they address the attentional, emotional, and cognitive impact of tinnitus. They help patients live better, more fulfilling, and more productive lives, even if the perception of tinnitus remains.
Hearing loss often accompanies tinnitus, so a hearing aid can hit two birds with one stone. In addition to amplifying sound, the device can camouflage the ringing in your ears by boosting other soft sounds in your environment. If you experience hearing loss in addition to your tinnitus, discuss the potential benefits of a hearing aid that may assist with both conditions at the same time.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Tinnitus can be extremely disturbing to people who have it. In many cases it is not a serious health problem, but rather a nuisance that may go away. However, some people with tinnitus may require medical or surgical treatment. Sixteen million Americans seek medical treatment each year for tinnitus, and about one-quarter of those experience it so severely it interferes with their daily activities.
If you develop tinnitus, it's important to see your clinician. She or he will take a medical history, give you a physical examination, and do a series of tests to try to find the source of the problem. She or he will also ask you to describe the noise you're hearing (including its pitch and sound quality, and whether it's constant or periodic, steady or pulsatile) and the times and places in which you hear it. Your clinician will review your medical history, your current and past exposure to noise, and any medications or supplements you're taking. Tinnitus can be a side effect of many medications, especially when taken at higher doses (see "Some drugs that can cause or worsen tinnitus").

Michael Chrostowski, PhD is the founder of Sound Options Tinnitus Treatments Inc. His dedication to improving the lives of tinnitus sufferers drives his vision of providing effective, affordable and accessible treatments for the many tinnitus sufferers he has met throughout his research career. With over 8 years of research in the field of tinnitus and collaborations with leaders in the field, Dr. Chrostowski was able to make use of cutting-edge research to develop software that can customize an effective and personal treatment for tinnitus. Dr. Chrostowski received a BASc in electrical and computer engineering at the University of Toronto and a PhD in neuroscience at McMaster University.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×